10 days ago we were told about liver mets; doc gave us option for tarceva as she is EGFR positive; since then has been swelling significantly; went to pcp on wednesday asked if mom had ascites - she said no - swelling was due to decadron; mom very uncomfortable and think we need to be drained; looking to see if any diuretic could possibly be used to get us through the weekend; tarceva to arrive today, but know that this fluid has to be taken away
Sat, 06/01/2013 - 07:59
Just talked with Dr office; no diuretic; if bad go to ER and be drained; if can make til monday, schedule draing with dr office .... fyi no need for help :)
Sat, 06/01/2013 - 11:47
Just wanted to offer sympathy and solidarity as I am in the same boat (liver mets and abdominal swelling) and it is very uncomfortable. I had assumed there was fluid/ascites as I can't do my trousers up, but an ultrasound on Wed showed a minimal amount. Surprised to hear of the decadron explanation as I thought steroids were supposed to bring the swelling down! I find a hot water bottle helps a bit at night. Best to you and your mum.
Sat, 06/01/2013 - 12:34
certain spring - i'm so emotional that just that notion that you took the time to reply moved me to tears :(
regarding the decadron, she had been on high dosages in the early part of the year and became cushionoid (sp?) and we were trying to wean her since it completely wasted her muscles (imo); but last week we did bump from 1 mg to 8mg and she had immediate relief from abdominal pain; so it is a little hard to tell if she really has ascites versus just swollen liver and combo of puffiness from the decadron; and i'm so new to this one; i've tried to keep up, but every turn there is something new and i have to learn about each area it affects and how to deal with it;
have you been offered a second line after tarceva? doc mentioned it to us, but i don't recall the name; have you also checked into the work of dr. robert nagourney? just thinking of what might be of help to you next ....
i'm sorry you and others are afflicted; not very happy with the universe right now for what too many are having to endure ... holding you in the light; namaste
Sat, 06/01/2013 - 14:03
It is one of the great virtues of GRACE that one finds people going through similar experiences. The liver is a whole new area for me as well - I feel I haven't a clue what is going on. I've found the abdominal swelling very distressing - I've had lots of pain and even when the pain is under control I am very uncomfortable. The tumour is pressing on my diaphragm which is making me breathless.
In your mum's case I would be optimistic that the Tarceva will help her. I was very much at the eleventh hour when we found out I had the EGFR mutation and I have had two years of stability since then. It's a great drug so long as the side-effects are not too bad, and that tends to vary by the individual. I found them to be manageable, if irritating.
We are in the throes right now of trying to work out what, if anything, to do next. Please keep us posted as to how your mother gets on.
Sat, 06/01/2013 - 16:10
Just so that you know, the term for the changes from prolonged steroids is "Cushingoid", which refers to being like Cushing syndrome, which is a condition in which the body makes high doses of steroids on its own, and these cause all sorts of bodily changes.
If the issue is a protuberant abdomen reminiscent of pregnancy, it's likely that this is from a fluid collection in the belly, called ascites (pronounced "uh-SITE-eez"), which is most effectively treated by sticking a needle in and draining off liters of fluid at a time, as needed. It's generally quite safe, though any time you stick a needle into the body, you can get bleeding, infection, pain, perforation of an organ that can cause problems, etc. Unfortunately, diuretics tend to not be especially effective for ascites caused by cancer involvement of the liver or belly.
Since your mother has an EGFR mutation, if I recall correctly, Tarceva might well cause a very striking improvement in her cancer that could well be the most effective treatment for the ascites.